Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 73 (8), 789-802

Drug-induced Macular Edema

Affiliations
Review

Drug-induced Macular Edema

Olga E Makri et al. Drugs.

Abstract

Macular edema constitutes a serious pathologic entity of ophthalmology resulting in vision loss with a remarkable impact on the quality of life of patients. It is the final common pathway of various systemic diseases and underlying intraocular conditions, with diabetes mellitus being the most frequent cause. Other causes include venous occlusive disease, intraocular surgery, and inflammatory conditions of the posterior segment of the eye. Macular edema is a recognized side effect of various systemic and local medications and requires special consideration among ophthalmologists and other clinicians. Recently, antidiabetic thiazolidinediones have been implicated in the development of macular edema, and a review of the English literature revealed that other systemically administered drugs like fingolimod, recently approved for relapsing forms of multiple sclerosis, the anticancer agents tamoxifen and the taxanes, as well as niacin and interferons have been reported to cause macular edema. Ophthalmologic pharmaceutical agents, like prostaglandin analogs, epinephrine, timolol, and ophthalmic preparation preservatives have also been reported to cause macular edema as an adverse event. The purpose of this article is to provide a short, balanced overview of the available evidence in this regard. The available data and the possible pathophysiologic mechanisms leading to the development of macular edema are discussed. Possible therapeutic strategies for drug-induced macular edema are also proposed.

Similar articles

See all similar articles

Cited by 12 articles

See all "Cited by" articles

References

    1. Am J Ophthalmol. 2005 Oct;140(4):757-8 - PubMed
    1. Am J Transplant. 2006 Dec;6(12 ):2912-21 - PubMed
    1. Neurology. 2012 Feb 28;78(9):672-80 - PubMed
    1. Int Ophthalmol. 2005 Jun;26(3):101-5 - PubMed
    1. Semin Ophthalmol. 2002 Sep-Dec;17(3-4):181-6 - PubMed

MeSH terms

LinkOut - more resources

Feedback